Nevada, 2013High Wind in Nevada, October 3, 2013
October 3, 2013 · NWS VEF · 1 event in 1 county or zone
A low pressure system produced strong winds over the Mojave Desert. One station recorded a brief high wind gust.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system produced strong winds over the Mojave Desert. One station recorded a brief high wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 3, 8:00 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 3, 8:00 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT THU OCT 3 2013
.SYNOPSIS...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THROUGH
THIS EVENING...BRINGING INCREASED WINDS TODAY AND FRIDAY. LOCAL
GUSTY WINDS ARE ALSO POSSIBLE SATURDAY...ESPECIALLY IN THE COLORADO
RIVER VALLEY. MUCH COOLER TEMPERATURES ARE EXPECTED FRIDAY AND
SATURDAY BEFORE A WARMING TREND BEGINS SUNDAY AND EARLY NEXT WEEK.
&&
.UPDATE...COLD FRONT HAS PRETTY MUCH PUSHED THROUGH THE ENTIRE CWA
THIS EVENING AS WINDS ACROSS THE AREA ARE GUSTING OUT THE NORTH.
THERE HAVE BEEN SEVERAL LOCATIONS WITH GUSTS OVER 40 MPH...BUT THESE
HAVE GENERALLY BEEN BRIEF AND ARE ALREADY STARTING TO SUBSIDE OVER
THE NORTHERN ZONES. GUSTY WINDS WILL REMAIN OVER THE SOUTHERN
PORTIONS OF THE AREA THROUGH FRIDAY AND THE CURRENT WIND ADVISORY
LOOKS GOOD AND NO CHANGES WILL BE MADE. SO FAR NO HINT OF ANY
DOWNSLOPE WINDS IN THE PAHRUMP VALLEY BUT WILL CONTINUE TO MONITOR
AND DETERMINE IF THE ADVISORY NEEDS TO REMAIN OVERNIGHT. OTHERWISE
NO UPDATES PLANNED IN THE GRIDS.
&&
.PREV DISCUSSION...
238 PM PDT THU OCT 3 2013
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...RECENT SATELLITE
LOOPS SHOWED JUST A FEW CLOUDS MOVING ACROSS LINCOLN COUNTY.
OBSERVATIONS SHOWED THE COLD FRONT HAD SLOWED ALONG AN OLANCHA-
PAHRUMP-ST GEORGE LINE AS EXPECTED. THE FRONT SHOULD GET ANOTHER
KICK AND MOVE SOUTH THROUGH THE LAS VEGAS VALLEY BETWEEN 5PM AND
7PM...THEN SOUTH TO NEEDLES BY 9PM...AND TO THE SOUTHERN REACHES OF
THE CWA BY ROUGHLY 11PM. GUSTS BEHIND THIS FRONT HAVE GENERALLY BEEN
IN THE 25-40 MPH RANGE...WITH THE HIGHEST GUST OF 47 MPH RECORDED AT
THE BISHOP AIRPORT. THIS TREND SHOULD CONTINUE IN MOST AREAS...WITH
A RARE GUST TO 45 MPH POSSIBLE AS THE FRONT MOVES THROUGH. THERE ARE
A FEW EXCEPTIONS. AREAS ALONG THE COLORADO RIVER VALLEY /MAINLY
SOUTH OF LAUGHLIN/ AND A SMALL AREA OF THE MORONGO VALLEY WILL
LIKELY SEE GUSTS OF 35-45 THIS EVENING. IN ADDITION...A REVERSE
DOWNSLOPE EVENT STILL LOOKS POSSIBLE ALONG THE NORTHWEST SLOPES OF
THE SPRING MOUNTAINS INTO THE PAHRUMP VALLEY. WINDS IN THIS AREA
COULD GUST AND HIGH AS 55 MPH AT TIMES. ALL WINDS ADVISORIES REMAIN
IN PLACE FOR THIS EVENING AND FRIDAY...AND I HAVE ADDED THE SPRING
MOUNTAINS DUE TO THE POTENTIAL FOR GUSTS OVER 40 MPH BELOW 5000 FEET
IN THAT ZONE.
FRIDAY...WINDS SHOULD LESSEN SOMEWHAT IN MOST AREAS...EXCEPT ALONG
THE COLORADO RIVER VALLEY WHERE THE ADVISORY WILL REMAIN IN PLACE
THROUGH THE AFTERNOON. HIGH TEMPERATURES FRIDAY WILL BE
SIGNIFICANTLY LOWER /10-15 DEGREES/ AREAWIDE. THIS TRANSLATES TO
HIGHS IN THE UPPER 60'S TO LOW 70'S IN THE LAS VEGAS VALLEY. THERE
WAS SOME CONCERN FOR RED FLAG CONDITIONS ACROSS THE EASTERN HALF OF
SAN BERNARDINO COUNTY SINCE BOTH RELATIVE HUMIDITIES AND WINDS WILL
BE WELL WITHIN THE RANGE. HOWEVER...AFTER SPEAKING WITH THE
RESPONSIBLE GACC SOUNDS UNLIKELY THAT THE FUELS HAVE REACHED CRITICAL
STATUS AFTER THE MONSOON RAINS...SO NO RED FLAG WARNING WILL BE
ISSUED AT THIS TIME.
SATURDAY...WINDS SHOULD CONTINUE TO DECREASE. THERE IS STILL SOME
QUESTION AS TO WHETHER ADVISORY LEVEL WINDS WILL PERSIST INTO
SATURDAY ALONG THE COLORADO RIVER VALLEY. FOR THE MOMENT HAVE WINDS
JUST BELOW REGULAR WIND ADVISORY CRITERIA...BUT INTO LAKE WIND
ADVISORY LEVELS /SUSTAINED AROUND 25 MPH/ WHICH MAY STILL HAVE AN
IMPACT DUE TO THEIR SATURDAY TIMING. TEMPERATURES SATURDAY LOOK TO
WARM 5-10 DEGREES OVER THOSE SEEN SATURDAY...WHICH SHOULD FEEL LIKE
PLEASANT FALL-LIKE CONDITIONS IN MOST LOCATIONS.
.LONG TERM...SUNDAY THROUGH THURSDAY...HIGH PRESSURE IS FORECAST
OVER THE AREA SUNDAY WITH A WEAK UPPER DISTURBANCE APPROACHING FROM
THE SOUTHWEST. THIS FEATURE MAY BRING SOME HIGH CLOUDINESS TO THE
AREA BUT LITTLE ELSE IS EXPECTED AT THIS TIME.
THE NEXT SYSTEM TO BRING IMPACTS TO THE AREA BEGINS TO TAKE SHAPE
OVER THE PACIFIC NORTHWEST MONDAY AND WILL EVENTUALLY MAKE ITS WAY
INTO THE SOUTHWESTERN STATES BY MID WEEK. TEMPERATURES ARE EXPECTED
TO BE NEAR NORMAL MONDAY AND TUESDAY AHEAD OF THE SYSTEM WITH BREEZY
TO LOCALLY WINDY CONDITIONS POSSIBLE TUESDAY AFTERNOON. THE TRACK
AND STRENGTH OF THE SYSTEM DIFFERS DEPENDING ON THE MODEL...AND
THESE DIFFERENCES ARE REFLECTED BY HIGHER ENSEMBLE SPREAD...BUT
OVERALL CONFIDENCE HAS INCREASED IN A WINDY/COOLER PERIOD. ALTHOUGH
THE SYSTEM IS EXPECTED TO BRING A COOLER AIRMASS TO THE AREA...
CONFIDENCE IS LOW IN ANY DETAILS AND THE ACTUAL AMOUNT OF COOLING
THAT WILL RESULT. RAW ECMWF MODEL TEMPERATURE FORECASTS GIVE HIGH
TEMPS OF 15 TO 20 DEGREES BELOW NORMAL...OR MID 60S FOR THE LAS
VEGAS VALLEY WHILE THE LATEST RAW GFS SUGGESTS LESS COOLING OF
AROUND 5-10 DEGREES BELOW NORMAL. THERE COULD ALSO BE SHOWERS AROUND
THE AREA BUT WHERE AND IF SHOWERS FORM IS STILL IN QUESTION. FOR
NOW...WENT WITH AN INCREASE IN POPS THAT ARE CLOSER TO CLIMATOLOGY
BUT LEFT ANY MENTION OF WEATHER OUT OF THE FORECAST.
&&
.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS UNDER 8 KTS THIS
AFTERNOON...MAY BEGIN TO FAVOR A NORTH/NORTHWEST DIRECTION AFTER
22Z. AROUND 01Z A STRONG COLD FRONT WILL MOVE ACROSS THE VALLEY WITH
NORTH/NORTHWEST WINDS OF 15-25 KTS AND GUSTS TO 20-30 KTS GUSTS MAY
BRIEFLY APPROACH 35 KTS FOR A SHORT PERIOD. NORTHERLY WINDS AT 12-18
KTS WITH GUSTS TO 25 KTS WILL CONTINUE FOR MUCH OF FRIDAY...AND MAY
TAKE ON A MORE NORTHEASTERLY DIRECTION AROUND NOON. FEW CLOUDS AOA
25K FT THROUGH THE PERIOD.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STRONG COLD FRONT CONTINUES TO PUSH SOUTH ACROSS THE
AREA TODAY. THIS FRONT WILL REACH THE LAS VEGAS AREA BETWEEN 00Z AND
02Z...THEN NEEDLES BY ROUGHLY 04Z. NORTH WINDS GUSTING TO 25-40 KTS
WILL BE POSSIBLE BEHIND THIS FRONT. THESE NORTH WINDS SHOULD
CONTINUE FRIDAY DOWN THE COLORADO RIVER VALLEY THROUGH FRIDAY
AFTERNOON...WITH GUSTS OF 35-40 KTS POSSIBLE. FEW-SCT CLOUDS AOA 25K
FT THROUGH THE PERIOD.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 8 PM THIS EVENING TO 5 PM PDT FRIDAY FOR
NVZ021-022.
WIND ADVISORY FROM 8 PM THIS EVENING TO 5 AM PDT FRIDAY FOR
NVZ017-019.
AZ...WIND ADVISORY FROM 8 PM THIS EVENING TO 5 PM MST FRIDAY FOR
AZZ002-036.
CA...WIND ADVISORY FROM 8 PM THIS EVENING TO 5 PM PDT FRIDAY FOR
CAZ524-526-527.
&&
UPDATE...GORELOW
PREV DISCUSSION...WOLCOTT/SALMEN
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Oct 3, 2:40 AM PST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 AM PDT THU OCT 3 2013
NVZ017-040700-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
340 AM PDT THU OCT 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHEASTERLY DOWNSLOPE WINDS COULD AFFECT THE PAHRUMP VALLEY
BEHIND A COLD FRONT TONIGHT. A WIND ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL DIMINISH FRIDAY MORNING...THEN HAZARDOUS WEATHER IS NOT
LIKELY SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...WIND REPORTS
WILL BE HELPFUL THIS EVENING AND OVERNIGHT.
AZZ002-036-CAZ524-526-527-NVZ021-022-040700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
340 AM PDT THU OCT 3 2013 /340 AM MST THU OCT 3 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BRING GUSTY NORTH WINDS TO THE COLORADO RIVER
VALLEY AND NEARBY AREAS BEGINNING THIS EVENING. A WIND ADVISORY IS
IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WIND ADVISORY REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON AS
NORTH WINDS WILL CONTINUE. NORTH WINDS COULD PERSIST IN THE COLORADO
RIVER VALLEY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT LIKELY
SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...WIND REPORTS
WILL BE HELPFUL THIS EVENING THROUGH FRIDAY.
AZZ001-003-CAZ519>523-525-NVZ014>016-018>020-040700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-
340 AM PDT THU OCT 3 2013 /340 AM MST THU OCT 3 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BRING GUSTY NORTH WINDS THIS EVENING AND TONIGHT.
HAZARDOUS WEATHER IS NOT LIKELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GUSTY NORTH WINDS WILL CONTINUE INTO FRIDAY IN SOME AREAS. HAZARDOUS
WEATHER IS NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.
MORGAN
High Wind, Esmeralda/Central Nye
- When
- October 3, 10:15 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 39 miles ENE of Beatty.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, October 3 to 5, 20133 deaths · 21 events
- Heavy Snow and Winter Weather in Montana, October 3 to 4, 20132 deaths · 6 events
- Winter Storm in Wyoming, October 3 to 4, 2013$3.0 million · 17 events
- Tornadoes and Hail in Nebraska, October 3, 2013EF2 · 9 events
- Blizzard in Wyoming, October 3 to 5, 2013$1.1 million · 6 events
- Damaging Wind in Colorado, October 3, 2013$225,000 · 75 kt wind · 1 event
- Hail and Damaging Wind in Nebraska, October 3, 2013$65,000 · 1.75 in hail · 5 events
- Lightning Strike in Iowa, October 3, 2013$50,000 · 1 event
- Blizzard and Winter Storm in Wyoming, October 3 to 5, 201318 events
- Flash Flood and Hail in Illinois, October 3 to 5, 20131 injured · $5,000 · 1 in hail · 6 events
- Winter Storm and Heavy Snow in Colorado, October 3 to 5, 2013$5,000 · 14 events
- Hail and Damaging Winds in Wisconsin, October 3, 201356 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473731.